Florida, 2013Hail in Florida, June 20, 2013
June 20, 2013 · NWS TBW · 1 event in 1 county or zone
S. strengthened sea breeze thunderstorms over West Central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough over the southeastern U.S. strengthened sea breeze thunderstorms over West Central Florida. Some of these storms produced nickel sized hail in Polk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 20, 2:47 PM EST, 43 minutes earlier.
Area forecast discussion, Jun 20, 2:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
347 PM EDT THU JUN 20 2013
.SHORT TERM (TONIGHT-SATURDAY)...
SHOWERS AND THUNDERSTORMS SHOULD WIND DOWN THIS EVENING BY AROUND
MIDNIGHT WITH SOME ISOLATED CONVECTION STILL POSSIBLE IN THE
OVERNIGHT HOURS. LOWS ARE EXPECTED TO FALL INTO THE UPPER 60S
NORTH/INLAND TO MID-UPPER 70S ALONG THE COAST. A STALLED FRONTAL
BOUNDARY WILL BE IN PLACE ACROSS NORTH FLORIDA OVERNIGHT AND FRIDAY
WITH HIGH PRESSURE CONTINUING TO RIDGE ACROSS SOUTHERN FLORIDA.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AFTERNOON AS MOISTURE INCREASES ACROSS THE NORTH AND WEAK
FLOW GIVES WAY TO AN AFTERNOON SEABREEZE. HIGHS WILL GENERALLY BE
90-95...EXCEPT UPPER 80S AT THE BEACHES. THE STALLED BOUNDARY WILL
DISSIPATE FRIDAY NIGHT AS THE HIGH PRESSURE RIDGE AXIS LIFTS NORTH
ACROSS THE AREA WITH 20-30 PERCENT RAIN CHANCES LINGERING OVERNIGHT.
LOWS WILL AGAIN BE IN THE UPPER 60S NORTH/INLAND TO MID-UPPER 70S
ALONG THE COAST. SATURDAY WILL SEE A RETURN OF EASTERLY FLOW WITH
HIGH PRESSURE IN PLACE ACROSS THE AREA. A LATER SEA BREEZE WILL
DEVELOP IN THE AFTERNOON WITH SCATTERED CONVECTION DEVELOPING ALONG
SEA BREEZE AND OUTFLOW BOUNDARIES. HIGHS GENERALLY 88 COASTAL TO 93
INLAND.
.LONG TERM (SATURDAY NIGHT-WEDNESDAY)...
MID AND UPPER LEVEL RIDGING OVER THE WESTERN ATLANTIC WILL BUILD
WEST ACROSS THE NORTH CENTRAL PENINSULA AND SOUTHEASTERN U.S
DURING THE LONG TERM PERIOD...WHILE THE ATTENDANT SURFACE HIGH
REMAINS IN PLACE ALONG 30N RIDGING WEST ACROSS THE NORTHERN
PENINSULA AND NORTHERN GULF REGION. AMPLE MOISTURE (PW'S IN THE
1.7 TO 2 INCH RANGE) WITHIN THE DEEP LAYERED EAST TO SOUTHEAST
WIND FLOW AROUND THE HIGH TO THE NORTH WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE CIRCULATIONS...WITH
AN EAST-SOUTHEAST STEERING FLOW FAVORING HIGHEST RAIN CHANCES (50
PERCENT) ALONG COASTAL LOCATIONS EACH DAY DURING THE AFTERNOON AND
EARLY EVENING HOURS AS THE EAST COAST SEA BREEZE BOUNDARY
INTERACTS WITH THE WEST COAST BOUNDARY WHICH WILL STAY CLOSE TO
THE WEST COAST DUE TO THE EAST SOUTHEAST WIND FLOW.
TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD
WITH OVERNIGHT LOWS IN THE LOWER 70S INLAND AREAS...AND MID TO
UPPER 70S ALONG THE COAST...WITH DAYTIME HIGHS IN THE LOWER TO MID
90S...EXCEPT SLIGHTLY COOLER READINGS ALONG THE IMMEDIATE COAST DUE
TO THE SEA BREEZE.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE TERMINALS THROUGH THE PERIOD.
SCATTERED AFTERNOON STORMS MAY CAUSE BRIEF TEMPO MVFR CONDITIONS
ACROSS INLAND AND SOUTHERN TERMINALS THROUGH 21/02Z...THEN EARLY
MORNING SHOWERS DEVELOPING NEAR THE COAST AFTER 21/09Z MAY AGAIN
CAUSE BRIEF MVFR CONDITIONS TO THE COASTAL TERMINALS.
&&
.MARINE...
LIGHT WESTERLY FLOW WILL CONTINUE TONIGHT AS A STALLED FRONTAL
BOUNDARY REMAINS IN PLACE ACROSS NORTH FLORIDA AND HIGH PRESSURE
RIDGES ACROSS SOUTHERN FLORIDA. THIS BOUNDARY WILL GRADUALLY
DISSIPATE THROUGH FRIDAY NIGHT WITH THE HIGH PRESSURE RIDGE AXIS
LIFTING NORTH OF THE AREA SATURDAY. THIS WILL ALLOW EASTERLY FLOW
TO RETURN ACROSS THE WATERS FOR THE WEEKEND AND CONTINUE THROUGH
EARLY NEXT WEEK. WINDS AND SEAS WILL REMAIN BELOW CAUTIONARY
LEVELS THROUGH THE PERIOD.
&&
.FIRE WEATHER...
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 76 90 74 91 / 30 50 30 50
FMY 74 92 73 91 / 20 50 30 50
GIF 74 92 73 92 / 30 60 20 50
SRQ 74 90 73 91 / 30 50 30 50
BKV 70 90 70 92 / 30 60 30 50
SPG 78 89 77 90 / 30 50 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...MCMICHAEL
AVIATION...03/PAXTON
Hazardous weather outlook, Jun 20, 3:36 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
436 AM EDT THU JUN 20 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-202330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
436 AM EDT THU JUN 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
AMPLE MOISTURE COMBINED WITH DAYTIME HEATING AND SUFFICIENT
INSTABILITY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE SEA BREEZE DURING THE AFTERNOON WITH THE
STORMS LINGERING INTO THE EARLY EVENING HOURS. A WEAK STEERING
FLOW WILL SUPPORT SLOW MOVING STORMS WHICH WILL LEAD TO LOCALLY
HEAVY RAINFALL IN SOME LOCATIONS...WHICH MAY CAUSE SOME MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS. IN ADDITION TO THE HEAVY RAIN
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS WILL
ACCOMPANY THE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ALL OF
WEST CENTRAL AND SOUTHWEST FLORIDA. THIS MOIST AND UNSTABLE
ENVIRONMENT WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG THE SEA BREEZE EACH DAY...WITH AN EAST TO
SOUTHEAST STEERING FLOW FAVORING THE GREATEST COVERAGE AND
HIGHEST CHANCES FOR SHOWERS AND STORMS TO SET UP ALONG AND JUST
TO THE WEST OF THE I 75 CORRIDOR EACH AFTERNOON. SLOW MOVING
STORMS WILL CONTINUE TO FAVOR LOCALLY HEAVY RAINFALL IN SOME
LOCATIONS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MCMICHAEL
In the hours before
Local storm report, Jun 20, 1:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
219 PM EDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST 4 ESE PUNTA GORDA 26.92N 81.99W
06/20/2013 M54 MPH CHARLOTTE FL ASOS
KPGD ASOS MEASURED A 47 KNOT WIND GUST.
&&
CLOSESpecial weather statement, Jun 20, 2:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
322 PM EDT THU JUN 20 2013
FLZ057-202000-
HIGHLANDS-
322 PM EDT THU JUN 20 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
HIGHLANDS COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND
GUSTS VALID UNTIL 400 PM EDT...
AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED 7 MILES WEST OF PLACID LAKES...OR 10
MILES SOUTHWEST OF LAKE PLACID...MOVING EAST AT 5 MPH WILL AFFECT
LAKE PLACID AND ARCHBOLD.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 2742 8130 2706 8129 2704 8155 2743 8156
TIME...MOT...LOC 1922Z 256DEG 5KT 2724 8152
Special weather statement, Jun 20, 2:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
356 PM EDT THU JUN 20 2013
FLZ056-057-202030-
HARDEE-HIGHLANDS-
356 PM EDT THU JUN 20 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
HARDEE AND NORTHWESTERN HIGHLANDS COUNTIES FOR STRONG THUNDERSTORMS
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 430 PM EDT...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF AVON PARK EXECUTIVE AIRPORT TO LAKE JOSEPHINE...OR ALONG
A LINE EXTENDING FROM 9 MILES SOUTHWEST OF AVON PARK TO 9 MILES SOUTH
OF SEBRING...MOVING EAST AT 5 MPH WILL AFFECT CREWSVILLE...AVON
PARK...AVON PARK EXECUTIVE AIRPORT AND SEBRING.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO DIME SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 2764 8148 2734 8131 2729 8152 2762 8171
TIME...MOT...LOC 1956Z 257DEG 3KT 2754 8163 2737 8149
Special weather statement, Jun 20, 3:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
421 PM EDT THU JUN 20 2013
FLZ052-056-057-202045-
HARDEE-HIGHLANDS-POLK-
421 PM EDT THU JUN 20 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
HARDEE...NORTHWESTERN HIGHLANDS AND SOUTH CENTRAL POLK COUNTIES FOR A
STRONG THUNDERSTORM WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 445
PM EDT...
AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED 9 MILES EAST OF FORT MEADE...OR 12 MILES
NORTHWEST OF AVON PARK. OTHER STRONG STORMS EXTENDED WEST SOUTHWEST
TO NEAR FORT GREEN. THESE STORMS WERE NEARLY STATIONARY.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 2778 8154 2756 8153 2756 8197 2778 8192
TIME...MOT...LOC 2021Z 026DEG 2KT 2771 8165
Hail, Polk
- When
- June 20, 3:30 PM EST
- Where
- Polk County, 5.15 mi SW of Wolfolk
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 27.740, -81.680
Broadcast media relayed a report from the public of nickel sized hail between Fort Meade and Frostproof.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Minnesota, June 20 to 21, 2013$3.6 million · EF0 · 90 events
- Tornado and Flash Flooding in North Dakota, June 20 to 21, 2013$305,000 · EF0 · 25 events
- Flash Flooding and Hail in North Dakota, June 20, 2013$409,000 · 2.75 in hail · 15 events
- Flash Flooding and Hail in New Mexico, June 20, 2013$170,000 · 1.75 in hail · 11 events
- Wildfire in Nevada, June 20, 2013$200,000 · 1 event
- Flood and Hail in Minnesota, June 20 to 21, 2013$28,000 · 2.5 in hail · 24 events
- Hail and Damaging Winds in Texas, June 20, 20131.75 in hail · 27 events
- High Wind in Texas, June 20, 20131 injured · 70 kt wind · 18 events
- Hail and Damaging Winds in Tennessee, June 20, 2013$15,000 · 52 kt wind · 9 events
- Damaging Winds in Alabama, June 20, 2013$12,000 · 52 kt wind · 2 events
- Damaging Winds and High Wind in Texas, June 20, 201356 kt wind · 5 events
- Damaging Winds in Florida, June 20, 2013$10,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455036.